It’s now known that tinnitus may be an unexpected side effect of SARS-CoV-2 vaccination, and there is an urgent need to understand the precise mechanisms and best treatment for vaccine-associated tinnitus, researchers say.
As of mid-September 2021, 12,247 cases of tinnitus, or ringing in the ears, following COVID-19 vaccination had been reported to the Vaccine Adverse Event Reporting System of the U.S. Centers for Disease Control and Prevention.
“Despite several cases of tinnitus being reported following SARS-CoV-2 vaccination, the precise pathophysiology is still not clear,” write Syed Hassan Ahmed, 3rd-year MBBS student, Dow University of Health Sciences, Karachi, Pakistan, and coauthors.
The researchers review what is known and unknown about SARS-CoV-2 vaccine-associated tinnitus in an article published online Feb. 11 in Annals of Medicine and Surgery.
The researchers say cross-reactivity between anti-spike SARS-CoV-2 antibodies and otologic antigens is one possibility, based on the mechanisms behind other COVID-19 vaccine–induced disorders and the phenomenon of molecular mimicry.
“The heptapeptide resemblance between coronavirus spike glycoprotein and numerous human proteins further supports molecular mimicry as a potential mechanism behind such vaccine-induced disorders,” they write.
Anti-spike antibodies may react with antigens anywhere along the auditory pathway and fuel an inflammatory reaction, they point out.
“Therefore, understanding the phenomenon of cross-reactivity and molecular mimicry may be helpful in postulating potential treatment behind not only tinnitus but also the rare events of vaccination associated hearing loss and other otologic manifestations,” the authors say.
Genetic predispositions and associated conditions may also play a significant role in determining whether an individual develops vaccine-induced tinnitus.
Stress and anxiety following COVID vaccination may also play a role, inasmuch as anxiety-related adverse events following vaccination have been reported. Vaccine-related anxiety as a potential cause of tinnitus developing after vaccination needs to be explored, they write.
Jury out on best management
How best to manage COVID vaccine-associated tinnitus also remains unclear, but it starts with a well-established diagnosis, the authors say.
A well-focused and detailed history and examination are essential, with particular emphasis placed on preexisting health conditions, specifically, autoimmune diseases, such as Hashimoto thyroiditis; otologic conditions, such as sensorineural hearing loss; glaucoma; and psychological well-being. According to the review, patients often present with a history of one or more of these disorders.
“However, any such association has not yet been established and requires further investigation to be concluded as potential risk factors for vaccine-induced tinnitus,” they caution.
Routine cranial nerve examination, otoscopy, Weber test, and Rinne test, which are used for tinnitus diagnosis in general, may be helpful for confirmation of vaccine-associated tinnitus.
Owing to the significant association between tinnitus and hearing impairment, audiology should also performed, the authors say.
Although treatments for non–vaccine-induced tinnitus vary significantly, corticosteroids are the top treatment choice for SARS-CoV-2 vaccine-induced tinnitus reported in the literature.
Trials of other drug and nondrug interventions that may uniquely help with vaccine-associated tinnitus are urgently needed, the authors say.
Summing up, the reviewers say, “Although the incidence of COVID-19 vaccine-associated tinnitus is rare, there is an overwhelming need to discern the precise pathophysiology and clinical management as a better understanding of adverse events may help in encountering vaccine hesitancy and hence fostering the COVID-19 global vaccination program.
“Despite the incidence of adverse events, the benefits of the SARS-CoV-2 vaccine in reducing hospitalization and deaths continue to outweigh the rare ramifications,” they conclude.
The research had no specific funding. The authors have disclosed no relevant financial relationships.
A version of this article first appeared on.